Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 1, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at May 13, 2014, 1:33 AM CDT for Austin County, Colorado County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2014, 1:33 AM CDT (06:33 UTC)
- Expired
- May 13, 2014, 4:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Austin County, TX, Colorado County, TX
The radar
The Houston radar (KHGX), 136 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 1:35 AM CDT | FLASH FLOOD | Columbus, TX | WATER REPORTED OVER SEVERAL COUNTY ROADS. POWER LINE DOWN OVER I-10 NEAR COLUMBUS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 6.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2559 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
572
WGUS54 KHGX 130633
FFWHGX
TXC015-089-130930-
/O.NEW.KHGX.FF.W.0001.140513T0633Z-140513T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
133 AM CDT TUE MAY 13 2014
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL AUSTIN COUNTY IN SOUTHEAST TEXAS...
COLORADO COUNTY IN SOUTHEAST TEXAS...
* UNTIL 430 AM CDT
* AT 130 AM CDT...DOPPLER RADAR INDICATED SEVERAL THUNDERSTORM
PRODUCING HEAVY RAIN OVER COLUMBUS WITH 2 TO 4 INCHES OF RAIN
HAVING ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SEALY...BELLVILLE...COLUMBUS...EAGLE LAKE...WEIMAR...SAN FELIPE...
INDUSTRY...ROCK ISLAND...NEW ULM...CAT SPRING...ALTAIR...SHERIDAN
AND FRELSBURG.
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3004 9645 3001 9621 2972 9610 2934 9654
2965 9684
$$
391 follow-up statement
819
WGUS74 KHGX 130717
FFSHGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
217 AM CDT TUE MAY 13 2014
TXC015-130726-
/O.CAN.KHGX.FF.W.0001.000000T0000Z-140513T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AUSTIN TX-
217 AM CDT TUE MAY 13 2014
...THE FLASH FLOOD WARNING FOR CENTRAL AUSTIN COUNTY IS CANCELLED...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.
LAT...LON 2992 9657 2984 9648 2979 9635 2968 9629
2962 9622 2934 9654 2965 9684
$$
TXC089-130930-
/O.CON.KHGX.FF.W.0001.000000T0000Z-140513T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLORADO TX-
217 AM CDT TUE MAY 13 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CDT FOR
COLORADO COUNTY...
AT 216 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. 5 TO 7 INCHES OF RAIN HAVE FALLEN
MAINLY NEAR OR JUST WEST OF COLUMBUS. MOTORISTS ALONG INTERSTATE 10
SHOULD TAKE CAUTION FOR THE POSSIBILITY OF FLOODING OVER
INTERSTATE 10. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
COLUMBUS...EAGLE LAKE...WEIMAR...ROCK ISLAND...FRELSBURG...SHERIDAN
AND ALTAIR.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 2992 9657 2984 9648 2979 9635 2968 9629
2962 9622 2934 9654 2965 9684
$$
39What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 13, 12:21 AM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 13, 12:21 AM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1221 AM CDT TUE MAY 13 2014
.AVIATION...
MAINLY JUST TWEAKED ONGOING TAFS TO ADJUST FOR LATEST MOVEMENT OF
LINE OF SHRA/TSRA. EXPECT WINDSHIFT TO N W/ GUSTS TO 25-30KT ALONG
LEADING EDGE OF LINE ALONG WITH MODERATE/HEAVY RAINFALL FOR 15-45
MIN. LIGHT TO OCCASIONALLY MODERATE...MAINLY STRATIFORM RAIN WILL
PERSIST IN ITS WAKE FOR SEVERAL HOURS. CIGS MAY BRIEFLY GO VFR
BEHIND THE LINE BUT OBS UPSTREAM SHOW MVFR/IFR CONDITIONS SHOULD
FILTER BACK IN.
OVERALL...FCST GUIDANCE CAN'T REALLY BE TRUSTED IN THE SHORT TERM
AS THINGS ARE LARGELY BEING DRIVEN ON THE MESOSCALE. GENERALLY
BROUGHT AN END TO THE PRECIP MID MORNING WITH SKIES TRANSITIONING
TO LOW END MVFR FOR MUCH OF THE DAY. LOWERED CIGS BACK INTO IFR
TERRITORY THIS EVENING AND BROUGHT WINDS UP AS COOLER AIRMASS
ARRIVES. ADDED VCSH'S IN TAFS OVERNIGHT IN CASE WE GET ANOTHER
ROUND OF PRECIP IN ASSOCIATION W/ UPPER TROF AXIS. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 55 68 49 77 53 / 40 20 10 0 0
HOUSTON (IAH) 59 72 53 78 56 / 50 30 10 0 0
GALVESTON (GLS) 66 72 62 75 65 / 50 40 10 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR THE FOLLOWING
ZONES: AUSTIN...COLORADO...WALLER...WASHINGTON.
GM...SMALL CRAFT ADVISORY UNTIL 4 AM CDT EARLY THIS MORNING FOR THE
FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...99Hazardous weather outlook, May 12, 4:08 PM CDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 408 PM CDT MON MAY 12 2014 TXZ164-177>179-199-200-213-214-226-227-235>238-132115- BRAZORIA-CHAMBERS-FORT BEND-GALVESTON-HARRIS-JACKSON-LIBERTY- MATAGORDA-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WHARTON- 408 PM CDT MON MAY 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE THIS EVENING AS A COLD FRONT APPROACHES FROM THE NORTHWEST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL MOVE THROUGH THE AREA ON TUESDAY WITH SHOWERS AND THUNDERSTORMS EXPECTED ALONG THE FRONT. ADDITIONAL SHOWERS WITH ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THE DAY BEHIND THE FRONT. RAINFALL AMOUNTS WILL AVERAGE AROUND ONE HALF TO ONE INCH ACROSS THE AREA THROUGH LATE TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TXZ163-176-195>198-210>212-132115- AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-HOUSTON-MADISON-WALLER- WASHINGTON- 408 PM CDT MON MAY 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. ...LOCALLY HEAVY RAINFALL POSSIBLE LATE TONIGHT OR EARLY TUESDAY... .DAY ONE...THIS AFTERNOON AND TONIGHT AN APPROACHING UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL PUSH A LINE OF THUNDERSTORMS INTO THE AREA LATE THIS EVENING. DUE TO THE SLOW MOVEMENT OF THE LINE AND ABUNDANT MOISTURE ACROSS OUR REGION THERE IS A POTENTIAL FOR LOCALIZED HEAVY RAINFALL AND FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THIS EVENING THROUGH MIDDAY TUESDAY. RAINFALL AMOUNTS WILL AVERAGE BETWEEN 1.5 AND 3.5 INCHES WITH ISOLATED TOTALS APPROACHING 5 INCHES. THE GREATEST RAINFALL AMOUNTS WILL OCCUR AFTER MIDNIGHT INTO TUESDAY MORNING. A FEW OF THE THUNDERSTORMS TONIGHT MAY BE SEVERE...WITH SMALL HAIL AND GUSTY WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION ON TUESDAY AS THE COLD FRONT MOVES THROUGH THE AREA. LIGHT RAIN WILL CONTINUE THROUGH WEDNESDAY ALTHOUGH ONLY SLIGHT RAINFALL ACCUMULATIONS ARE EXPECTED AFTER TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO EARLY TUESDAY IF HEAVY RAINFALL DEVELOPS.
In the hours before
Special weather statement, May 12, 8:44 PM CDT, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
844 PM CDT MON MAY 12 2014
TXZ163-164-176>179-195>199-210>212-130245-
TRINITY TX-BURLESON TX-POLK TX-SAN JACINTO TX-MADISON TX-WALKER TX-
WALLER TX-MONTGOMERY TX-WASHINGTON TX-BRAZOS TX-GRIMES TX-
COLORADO TX-AUSTIN TX-HOUSTON TX-
844 PM CDT MON MAY 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN AUSTIN...BRAZOS...
NORTHWESTERN MONTGOMERY...NORTHWESTERN WALLER...WALKER...NORTHERN
COLORADO...BURLESON...NORTHWESTERN POLK...NORTHWESTERN SAN JACINTO...
TRINITY...WASHINGTON...HOUSTON...MADISON AND GRIMES COUNTIES UNTIL
945 PM CDT...
AT 842 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BRENHAM TO MADISONVILLE
TO NEAR APPLE SPRINGS...AND MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION...BRYAN...HUNTSVILLE...BRENHAM...NAVASOTA...
CROCKETT...MADISONVILLE...CALDWELL...APPLE SPRINGS...AUSTONIO...
WASHINGTON...TRINITY...ONALASKA...GRAPELAND...SOMERVILLE...
GROVETON...NEW WAVERLY...POINT BLANK...LOVELADY AND MONTGOMERY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STORM MERGERS MAY ALLOW DISCRETE STORM CELLS TO INTENSIFY...SO BE CERTAIN
TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN LEAGUE CITY .
&&
LAT...LON 3159 9517 3133 9490 3115 9485 3112 9477
3057 9536 2993 9656 2994 9656 3026 9668
3029 9664 3034 9672 3063 9682 3073 9662
3074 9647 3093 9633 3107 9605 3109 9577
3127 9573 3132 9566 3150 9574 3155 9564
TIME...MOT...LOC 0142Z 264DEG 74KT 3171 9487 3035 9649Special weather statement, May 12, 9:51 PM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
951 PM CDT MON MAY 12 2014
TXZ163-164-176>179-195>199-211-212-130345-
TRINITY TX-BURLESON TX-POLK TX-SAN JACINTO TX-MADISON TX-WALKER TX-
WALLER TX-MONTGOMERY TX-WASHINGTON TX-BRAZOS TX-GRIMES TX-AUSTIN TX-
HOUSTON TX-
951 PM CDT MON MAY 12 2014
...SPECIAL WEATHER STATEMENT...
AT 947 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR DIME BOX NORTHEASTWARD TO LUFKIN...AND MOVING
SLOWLY SOUTHEAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.
CELL MERGERS COULD INTENSIFY DISCRETE STORMS. HOURLY RAINFALL RATES BETWEEN 1 TO
3 INCHES PER HOUR WILL CAUSE NUISANCE FLOODING OF ROADWAYS. IF TRAVELING...AVOID
FLOODED ROADWAYS. TURN AROUND...DON'T DROWN!
LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION...BRYAN...HUNTSVILLE...BRENHAM...NAVASOTA...
LIVINGSTON...MADISONVILLE...CALDWELL...APPLE SPRINGS...WASHINGTON...
TRINITY...ONALASKA...CORRIGAN...SOMERVILLE...GROVETON...NEW
WAVERLY...POINT BLANK...LOVELADY...MONTGOMERY AND SNOOK.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3062 9684 3073 9662 3070 9655 3074 9647
3082 9641 3137 9496 3129 9488 3115 9485
3106 9456 3101 9465 3085 9462 3002 9654
TIME...MOT...LOC 0247Z 260DEG 119KT 3138 9456 3042 9679Special weather statement, May 12, 11:17 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1117 PM CDT MON MAY 12 2014
TXZ177>179-198>200-212-213-130545-
GRIMES TX-HARRIS TX-SAN JACINTO TX-POLK TX-WALKER TX-LIBERTY TX-
WALLER TX-MONTGOMERY TX-
1117 PM CDT MON MAY 12 2014
...SPECIAL WEATHER STATEMENT...
AT 1113 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR PLANTERSVILLE TO
LIVINGSTON...MOVING SOUTH AT 20 MPH. THERE ARE INDIVIDUAL CELLS
MERGING WITH THIS LINE TO BRIEFLY ENHANCE THE INTENSITY. WHERE THESE
MERGERS OCCUR STORMS MAY PULSE UP TO STRONG LEVELS AND PRODUCE PEA
SIZE HAIL...WINDS IN EXCESS OF 30 MPH...FREQUENT LIGHTNING AND
LOCALLY HEAVY DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
CONROE...HUMBLE...KATY...TOMBALL...LIBERTY...CLEVELAND...JERSEY
VILLAGE...DAYTON...WILLIS...LIVINGSTON...HUNTERS CREEK VILLAGE...
BUNKER HILL VILLAGE...PINEY POINT VILLAGE...PINEHURST...ALDINE...
SPRING VALLEY...GREATER GREENSPOINT...NORTHSIDE / NORTHLINE...GREATER
HEIGHTS AND SPRING BRANCH NORTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3048 9473 3012 9461 2968 9564 2978 9581
3024 9592 3092 9464 3049 9454
TIME...MOT...LOC 0413Z 348DEG 23KT 3094 9457 3025 9587The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 8:44 PM CDT | Special Weather Statement | HGX | Brazos, Burleson, Grimes, Houston, Madison, Trinity and 2 more | 61 min |
| May 12, 9:51 PM CDT | Special Weather Statement | HGX | Brazos, Burleson, Grimes, Madison, Polk, Trinity and 2 more | 54 min |
| May 12, 11:17 PM CDT | Special Weather Statement | HGX | Harris, Liberty, Montgomery, Polk, San Jacinto | 88 min |
| May 12, 11:35 PM CDT | Flash Flood Watch | HGX | Austin, Colorado, Jackson, Matagorda, Waller, Washington and 1 more | 10 hr |
| May 13, 12:04 AM CDT | Areal Flood Advisory | HGX | Harris, Liberty, Montgomery | 116 min |
| May 13, 12:33 AM CDT | Special Marine Warning | HGX | 117 min | |
| May 13, 12:50 AM CDT | Areal Flood Advisory | HGX | Austin, Colorado, Fort Bend, Waller, Wharton | 115 min |
| May 13, 2:43 AM CDT | Severe Thunderstorm Warning | HGX | Colorado, Jackson, Matagorda, Wharton | 47 min |
| May 13, 2:47 AM CDT | Areal Flood Advisory | HGX | Austin, Fort Bend, Harris, Waller | 3 hr |
| May 13, 3:59 AM CDT | Special Marine Warning | HGX | 46 min | |
| May 13, 5:31 AM CDT | River Flood Warning | HGX | Austin, Fort Bend, Wharton | 4 days |
| May 13, 5:41 AM CDT | Areal Flood Advisory | HGX | Austin, Brazos, Burleson, Grimes, Madison, Walker and 1 more | 5 hr |
| May 13, 5:45 AM CDT | Areal Flood Advisory | HGX | Colorado | 2 hr |
| May 13, 7:51 AM CDT | Areal Flood Advisory | HGX | Fort Bend, Harris | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.